Alert archive / Ohio / Special Weather Statements in 2021

Special Weather Statement, NWS Cleveland, OH

January 1, 20214 counties in Ohio

NWS Cleveland, OH issued this special weather statement at Jan 1, 2021, 11:22 AM EST for 4 counties in Ohio. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 1, 2021, 11:22 AM EST (16:22 UTC)
Expired
Jan 1, 2021, 1:30 PM EST
In force
2 hr
Issued by
NWS Cleveland, OH

Counties Cuyahoga County, OH, Erie County, OH, Lorain County, OH, Ottawa County, OH

The radar

The Cleveland radar (KCLE), 54 km from the middle of the area, began a volume at 16:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 4.4 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2021-01-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2021-01-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 151 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1450 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
151 m²/s²
0-3 km storm-relative helicity
192 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

546 
WWUS81 KCLE 011622
SPSCLE

Special Weather Statement
National Weather Service Cleveland OH
1122 AM EST Fri Jan 1 2021

OHZ007-009>011-011830-
Ottawa-Erie-Lorain-Cuyahoga-
Including the cities of Port Clinton, Oak Harbor, Genoa, 
Sandusky, Huron, Lorain, Elyria, North Ridgeville, Avon Lake, 
and Cleveland
1122 AM EST Fri Jan 1 2021

...FREEZING RAIN WILL AFFECT OTTAWA...ERIE...CUYAHOGA...NORTHERN
MEDINA...NORTHERN SUMMIT AND LORAIN COUNTIES...

Light freezing rain will affect the local area. A very light glaze 
of ice is expected on untreated surfaces. Motorists should be alert 
for possible black ice.  Sidewalks may also develop a coating of ice 
as well.  Temperatures will slowly warm above freezing this 
afternoon.

Locations impacted include...
Cleveland, Lorain, Elyria, Sandusky, Western Vermilion, Vermilion,
Port Clinton, Parma, Lakewood, Euclid, Cleveland Heights,
Strongsville, Brunswick, Westlake, North Royalton, North Ridgeville,
Solon, Avon Lake, Twinsburg and Warrensville Heights.

The freezing rain may quickly coat roadways with a thin layer of ice
that may be undetectable. Please use extreme caution, especially on
bridges, overpasses and around curves. Allow plenty of stopping
distance and avoid braking suddenly.

LAT...LON 4162 8341 4162 8311 4152 8293 4159 8284
      4146 8266 4145 8269 4138 8250 4152 8202
      4149 8174 4163 8150 4157 8149 4157 8139
      4134 8139 4106 8232 4128 8235 4129 8283
      4144 8284 4146 8334 4150 8341
TIME...MOT...LOC 1621Z 180DEG 0KT 4117 8216 

$$

Lombardy

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this special weather statement went out at Jan 1, 10:57 AM EST, 25 minutes earlier.

Area forecast discussion, Jan 1, 10:57 AM EST, 25 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
1057 AM EST Fri Jan 1 2021

.SYNOPSIS...
Low pressure over eastern Oklahoma and its associated warm front
over the Tennessee Valley will move northeast today moving into
the Great Lakes region tonight. This low will depart the region
on Saturday. A new surface trough will move through the area on
Sunday. High pressure will build into the region for early next
week.

&&

.NEAR TERM /THROUGH SATURDAY/...
Update...
Precip is continuing to overspread our region generally from
the south. Based on radar and surface observations, it appears
once precip overspreads a given location, it is taking roughly a
couple hours for the low-level atmosphere to moisten
sufficiently via the wet-bulb effect for precip to begin
reaching the surface. The Winter Weather Advisory remains in
effect until 1 PM for most of north-central OH. Also issued a
Special Weather Statement for Ottawa, Erie, Lorain, and Cuyahoga
Counties in OH. A brief period of freezing rain and a trace of
ice accumulation are possible in this corridor late this
morning. Surface observations indicate surface temperatures and
wet-bulb temperatures are continuing to warm gradually via low-
level warm air advection and in a manner very similar to our
forecast. Farther east in Lake County, Ashtabula County, Erie
County, PA, and Crawford County, PA, surface temperatures and
wet-bulb temperatures will probably be above 32F by the time
precip begins reaching the surface early this afternoon. Odds
favor plain rain to affect those areas, even at onset of precip.
Please see discussion below for further information.

Previous Discussion...
A surface warm front over the Tennessee Valley this morning
will advance northward throughout the day, forcing a swath of
steady precipitation across the region as isentropic lift occurs
along the upper-reaches of the front and taps into abundant
moisture from the Gulf of Mexico. Temperatures are well above
freezing in the 925-700 mb layer advecting into the region with
the front. This melting layer will cause any frozen hydrometeors
to melt partially or completely before reaching the surface.
Temperatures at and near the surface will determine ultimate
precip type. The good news for the region is that cloud cover
trapped overhead has allowed for temperatures to not drastically
fall overnight with most locations in the upper 20s to lower
30s. Surface temperatures should rise fairly quickly this
morning via strong low-level warm air advection ahead of the
surface warm front. In addition, dry low levels will cause
precip to initially fall as virga as it overspreads our CWA.
Once the low-levels moisten, precip will begin to reach the
surface later this morning. These factors will likely limit the
window for any wintry mix of precip. The Winter Weather Advisory
remains in effect from 7 AM to 1 PM EST today for most of the
forecast area. Within the advisory, precip should begin as a mix
of snow/sleet/freezing rain for an hour or two before quickly
changing to rain. This should limit snow accumulations to less
than one inch and ice accumulations to less than 0.05". The one
area to watch will be the Toledo Metro area as easterly surface
winds off Lake Erie may slow the progression of warmer air into
the area and the wintry mix may stick around for an extra hour
or two. Outside the advisory, rain is expected to be the
predominant precip type, even at the onset of precip.

Outside of the wintry mix this morning, the main concern then
shifts to the amount of rain that is expected across the region.
The warm front and associated low pressure system will take most
of the day to reach the forecast area and move northeast of the
region. With that, expect widespread rainfall across the region
this afternoon and evening. With a good gulf connection and
precipitable water values near or above one inch, rain could be
somewhat efficient at times for this time of year. It is not out
of the question to get enough precipitation to prompt localized
flooding, especially near creeks and streams that are elevated
from recently melted snowpack. At some point tonight, a dry slot
will enter the region allowing for more scattered precipitation
and by daybreak on Saturday, the low will be northeast of the
area and drier, continental air will filter into the region with
rain chances quickly diminishing on Saturday. Temperatures
through the period will be on quite the ride with this morning's
20s and 30s quickly getting into the mid 40s today. Warm air
advection through much of tonight will keep lows elevated in the
30s to near 40 and then temperatures will flat line for
Saturday with colder air battling the diurnal trend with highs
roughly around the 40 degree mark.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
The next storm system to impact our weather will be another upper
level low moving through the Ohio Valley Saturday night. It will
continue to track through the eastern Great Lakes on Sunday and
eventually into New England by Monday. Another round of widespread
light precipitation will be moving in late Sunday associated with
this upper level system. Temperatures at the surface and up through
the lower and mid levels  will eventually by cold enough to support
a light rain/snow mix or a wet snow. Overall QPF with this system
will be light and with temperatures will be generally in the lower
to middle 30s by early Sunday morning, we are not expecting much in
the of accumulations. We may be a light dusting on grassy surfaces
and elevated objects. The light precip will move out the region late
on Sunday but considerable cloudiness till hold tough into Monday.

&&

.LONG TERM /TUESDAY THROUGH THURSDAY/...
Another quick moving upper level shortwave trough will move across
the Great Lakes region Monday night and a cold front will advance
through the area as well. The surface airmass on either side of this
front cold much will not change much but it will help cool down the
lower atmosphere with slightly colder temperatures up at 850 mb. The
surface flow will be northwesterly by Tuesday morning will likely
see an enhancement of lake effect cloudiness and maybe some
scattered light rain or snow showers off the lakes. Precip will
again to light and not expecting much in the way accumulations. A
larger surface high pressure system will move across the Ohio Valley
on Wednesday. The next upper level system and cold front may impact
our weather with another round of light precip late Thursday or
Friday.

&&

.AVIATION /12Z Friday THROUGH Tuesday/...
A surface high pressure ridge exits eastward through 00Z/Sat as
a surface low moves northeastward from southeastern OK to
central IN. This low should then move northeastward across Lake
Erie and reach Lake Ontario between 00Z and 12Z/Sat as its
circulation affects our region. Breezy easterly to southeasterly
surface winds shift to southerly this evening through the wee
hours of Saturday morning as a warm front sweeps northward.
These southerly winds then veer to westerly as a cold front
starts sweeping eastward across northern OH and nears the OH/PA
line by 12Z/Sat.

VFR ceilings early this morning lower gradually to MVFR and
then IFR as precip overspreads our region. This precip should
begin reaching the surface from south to north between about 13Z
and 20Z/Fri as the low-level atmosphere moistens. The bulk of
this precip will likely fall as rain, heavy at times. However,
precip should begin as a brief period of snow, sleet, and
freezing rain, especially along and south of a KTOL-KCAK-KPIT
line. Any snow accumulations will likely be an inch or less,
while ice accumulations will probably be less than 0.05".
Overnight tonight, rain becomes more scattered over our region.
Visibility will likely vary between VFR and MVFR. However,
brief periods of IFR visibility are possible in heavier precip.

Outlook...Non-VFR possible with periods of rain and/or snow
Saturday through Sunday night.

&&

.MARINE...
Winds will be gradually increase today as low pressure approaches
from the southwest toward the area.  Small Craft Advisories have
been issued for the western near shore waters around the Lake Erie
Islands this afternoon into this evening. Easterly winds will
increase to 15 to 20 knots and waves of 2 to 4 feet can be expected
in the SCA.  Winds should diminish tonight as the surface low moves
by and begin to shift from an easterly direction to a southwest
direction Saturday. Very well could reissue the small craft advisory
again Saturday in southwest and then northwest flow. Winds will
become light and variable by Sunday and then increase from the west
by Monday morning resulting in yet another small craft advisory by
either Monday night or Tuesday.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...Winter Weather Advisory until 1 PM EST this afternoon for
     OHZ003-006-008-017>023-027>033-036>038-047.
PA...None.
MARINE...Small Craft Advisory until 10 PM EST this evening for
     LEZ142>144.

&&

SYNOPSIS...Sefcovic
NEAR TERM...Jaszka/Sefcovic
SHORT TERM...Greenawalt
LONG TERM...Greenawalt
AVIATION...Jaszka
MARINE...Greenawalt
Hazardous weather outlook, Jan 1, 3:11 AM EST, 8 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
311 AM EST Fri Jan 1 2021

OHZ007-009>014-089-PAZ001>003-020815-
Ottawa-Erie-Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland-
Ashtabula Lakeshore-Northern Erie-Southern Erie-Crawford-
311 AM EST Fri Jan 1 2021

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and tonight.

Rain, heavy at times, is then expected this afternoon through tonight.
Localized flooding may occur, especially along streams and rivers.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ003-006-008-017>023-027>033-036>038-047-020815-
Lucas-Wood-Sandusky-Hancock-Seneca-Huron-Medina-Summit-Portage-
Trumbull-Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-
Marion-Morrow-Holmes-Knox-
311 AM EST Fri Jan 1 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 AM THIS MORNING TO 1 PM
EST THIS AFTERNOON...

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio and northwest Ohio.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

Rain, heavy at times, is then expected this afternoon through tonight.
Localized flooding may occur, especially along streams and rivers.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-142>149-162>169-020815-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Maumee Bay to Reno Beach OH-
Reno Beach to The Islands OH-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH-
Conneaut OH to Ripley NY-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-
311 AM EST Fri Jan 1 2021

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jan 1, 10:55 AM EST, 27 minutes before
Special Weather Statement
National Weather Service Cleveland OH
1055 AM EST Fri Jan 1 2021

OHZ007-009>011-020-021-011615-
Summit-Erie-Medina-Ottawa-Lorain-Cuyahoga-
1055 AM EST Fri Jan 1 2021

...FREEZING RAIN WILL AFFECT OTTAWA...ERIE...CUYAHOGA...NORTHERN
MEDINA...NORTHERN SUMMIT AND LORAIN COUNTIES...

Light freezing rain will affect the local area. A very light glaze
of ice is expected on untreated surfaces. Motorists should be alert
for possible black ice.  Sidewalks may also develop a coating of ice
as well.  Temperatures will slowly warm above freezing this
afternoon.

Locations impacted include...
Cleveland, Lorain, Elyria, Sandusky, Western Vermilion, Vermilion,
Port Clinton, Parma, Lakewood, Euclid, Cleveland Heights,
Strongsville, Brunswick, Westlake, North Royalton, North Ridgeville,
Solon, Avon Lake, Twinsburg and Warrensville Heights.

The freezing rain may quickly coat roadways with a thin layer of ice
that may be undetectable. Please use extreme caution, especially on
bridges, overpasses and around curves. Allow plenty of stopping
distance and avoid braking suddenly.

LAT...LON 4162 8341 4162 8311 4152 8293 4159 8284
      4146 8266 4145 8269 4138 8250 4152 8202
      4149 8174 4163 8150 4157 8149 4157 8139
      4134 8139 4106 8232 4128 8235 4129 8283
      4144 8284 4146 8334 4150 8341
TIME...MOT...LOC 1552Z 180DEG 0KT 4117 8216

Lombardy
Special weather statement, Jan 1, 11:22 AM EST, 0 minutes before
Special Weather Statement
National Weather Service Cleveland OH
1122 AM EST Fri Jan 1 2021

OHZ007-009>011-011830-
Ottawa-Erie-Lorain-Cuyahoga-
Including the cities of Port Clinton, Oak Harbor, Genoa,
Sandusky, Huron, Lorain, Elyria, North Ridgeville, Avon Lake,
and Cleveland
1122 AM EST Fri Jan 1 2021

...FREEZING RAIN WILL AFFECT OTTAWA...ERIE...CUYAHOGA...NORTHERN
MEDINA...NORTHERN SUMMIT AND LORAIN COUNTIES...

Light freezing rain will affect the local area. A very light glaze
of ice is expected on untreated surfaces. Motorists should be alert
for possible black ice.  Sidewalks may also develop a coating of ice
as well.  Temperatures will slowly warm above freezing this
afternoon.

Locations impacted include...
Cleveland, Lorain, Elyria, Sandusky, Western Vermilion, Vermilion,
Port Clinton, Parma, Lakewood, Euclid, Cleveland Heights,
Strongsville, Brunswick, Westlake, North Royalton, North Ridgeville,
Solon, Avon Lake, Twinsburg and Warrensville Heights.

The freezing rain may quickly coat roadways with a thin layer of ice
that may be undetectable. Please use extreme caution, especially on
bridges, overpasses and around curves. Allow plenty of stopping
distance and avoid braking suddenly.

LAT...LON 4162 8341 4162 8311 4152 8293 4159 8284
      4146 8266 4145 8269 4138 8250 4152 8202
      4149 8174 4163 8150 4157 8149 4157 8139
      4134 8139 4106 8232 4128 8235 4129 8283
      4144 8284 4146 8334 4150 8341
TIME...MOT...LOC 1621Z 180DEG 0KT 4117 8216

Lombardy

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 1, 2:59 AM ESTSmall Craft AdvisoryCLE19 hr
Jan 1, 10:55 AM ESTSpecial Weather StatementCLECuyahoga, Erie, Lorain, Ottawa20 min
Jan 1, 12:40 PM ESTSpecial Weather StatementCLECuyahoga, Erie, Lorain, Ottawa3 hr
Jan 1, 3:17 PM ESTSmall Craft AdvisoryCLE19 hr

Nearby

Special Weather Statements in Ohio, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.